Alert archive / South Carolina / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 72, NWS Columbia, SC

May 5, 2020Chesterfield County, Kershaw County, Lancaster County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at May 5, 2020, 7:13 PM EDT for Chesterfield County, Kershaw County, Lancaster County, South Carolina. It was in force for 47 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 5, 2020, 7:13 PM EDT (23:13 UTC)
Expired
May 5, 2020, 8:00 PM EDT
In force
47 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Tornado
Possible
Hail
1.25 in
Wind
60.0 mph

Counties Chesterfield County, SC, Kershaw County, SC, Lancaster County, SC

The radar

The Columbia radar (KCAE), 95 km from the middle of the area, began a volume at 23:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 5, 7:22 PM EDTTSTM WND DMG2 Ene Kershaw, SCA VERY STRONG DOWNBURST AND ASSOCIATED GUSTNADO OCCURRED JUST EAST OF THE TOWN OF KERSHAW ALONG ARBOR ROAD, JUST BEFORE WOODHAVEN ROAD. WHILE MUCH OF THE DAMAGE WAS BASED ON STRAIGHT LINE WINDS, THERE WAS EVIDENCE OF AN EMBEDDED GUSTNADO CAUSING SOME OF THE DA
May 5, 7:50 PM EDTHAIL 21 N Bethune, SCEGG SIZED HAIL VIDEO AND PICTURE SENT TO OFFICE SOCIAL MEDIA ACCOUNT.
May 5, 7:50 PM EDTHAIL 2.5Bethune, SCKERSHAW COUNTY EMERGENCY MANAGER REPORTED TENNIS BALL SIZED HAIL NEAR BETHUNE.
May 5, 7:58 PM EDTHAIL 1.51 S Mcbee, SCSOCIAL MEDIA REPORT SHOWS PING PONG BALL SIZED HAIL ALONG UNION CHURCH RD IN MCBEE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 5, 3:53 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 11.2 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2020-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 63 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2020-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
63 J/kg
Mixed-layer CIN
-246 J/kg
Mixed-layer LCL
1604 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
149 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

184 
WUUS52 KCAE 052313
SVRCAE
SCC025-055-057-060000-
/O.NEW.KCAE.SV.W.0072.200505T2313Z-200506T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
713 PM EDT Tue May 5 2020

The National Weather Service in Columbia has issued a

* Severe Thunderstorm Warning for...
  Southeastern Lancaster County in central South Carolina...
  Central Chesterfield County in central South Carolina...
  Northeastern Kershaw County in central South Carolina...

* Until 800 PM EDT.

* At 712 PM EDT, a severe thunderstorm was located over Kershaw, or
  13 miles southeast of Lancaster, moving east at 40 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Carolina Sandhills Wildlife Refuge, Westville, Mt Pisgah, Mcbee,
  Jefferson, Bethune, North Central High School, Alligator Fire
  Station, Middendorf and Bay Springs Fire Station.

A tornado waring also remains in effect for portions of Lancaster 
and Kershaw Counties until 730 PM and may have to be extended 
eastward later.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection seek shelter inside a sturdy building and stay
away from windows.

&&

LAT...LON 3442 8018 3435 8032 3443 8062 3470 8050
      3460 8010
TIME...MOT...LOC 2312Z 288DEG 36KT 3457 8061 

TORNADO...POSSIBLE
HAIL...1.25IN
WIND...60MPH
 
$$

fwa
2 follow-up statements
258 
WWUS52 KCAE 052333
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
733 PM EDT Tue May 5 2020

SCC025-055-057-060000-
/O.CON.KCAE.SV.W.0072.000000T0000Z-200506T0000Z/
Lancaster SC-Chesterfield SC-Kershaw SC-
733 PM EDT Tue May 5 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM EDT
FOR SOUTHEASTERN LANCASTER...CENTRAL CHESTERFIELD AND NORTHEASTERN
KERSHAW COUNTIES...

At 733 PM EDT, a severe thunderstorm was located near Mt Pisgah, or
19 miles northeast of Lake Wateree Dam, moving east at 40 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Carolina Sandhills Wildlife Refuge, Westville, Mt Pisgah, Mcbee,
Jefferson, Bethune, North Central High School, Alligator Fire
Station, Middendorf and Bay Springs Fire Station.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive cloud to ground lightning is occurring with this storm. If
you can hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3442 8018 3435 8032 3443 8062 3470 8050
      3460 8010
TIME...MOT...LOC 2333Z 288DEG 33KT 3451 8043 

TORNADO...POSSIBLE
HAIL...1.25IN
WIND...60MPH
 
$$

fwa
717 
WWUS52 KCAE 052349
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
749 PM EDT Tue May 5 2020

SCC057-052358-
/O.CAN.KCAE.SV.W.0072.000000T0000Z-200506T0000Z/
Lancaster SC-
749 PM EDT Tue May 5 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LANCASTER COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
central South Carolina.

LAT...LON 3442 8018 3435 8032 3440 8048 3466 8037
      3460 8010
TIME...MOT...LOC 2348Z 288DEG 36KT 3446 8025 

$$

SCC025-055-060000-
/O.CON.KCAE.SV.W.0072.000000T0000Z-200506T0000Z/
Chesterfield SC-Kershaw SC-
749 PM EDT Tue May 5 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM EDT
FOR SOUTHWESTERN CHESTERFIELD AND NORTHEASTERN KERSHAW COUNTIES...

At 748 PM EDT, a severe thunderstorm was located near Clyde, or 11
miles northwest of Hartsville, moving east at 40 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Carolina Sandhills Wildlife Refuge, Mcbee, Bethune, Alligator Fire
Station and Middendorf.

LAT...LON 3442 8018 3435 8032 3440 8048 3466 8037
      3460 8010
TIME...MOT...LOC 2348Z 288DEG 36KT 3446 8025 

TORNADO...POSSIBLE
HAIL...1.50IN
WIND...60MPH
 
$$

fwa

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 1:29 PM EDT, 5 hours 44 minutes earlier.

Area forecast discussion, May 5, 1:29 PM EDT, 5 hours 44 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
129 PM EDT Tue May 5 2020

.SYNOPSIS...
Warm front near the NC/SC border and a low pressure system
approaching from the Upstate may result in severe weather threat
this evening. The low pressure system will move off the coast
late tonight and cooler and drier air will spread into the area
through the mid week. Another chance of rain Friday as a cold
front moves through the area.

&&

.NEAR TERM /THROUGH TONIGHT/...
Forecast issue today is the potential for organized severe
weather this evening. Supercells may be possible with
directional shear so can't rule out isolated tornado although
main threat bowing segments and severe hail.

Upper level trough over the Upper Midwest region will amplify
and move southeast into the Ohio Valley this evening. Frontal
boundary appears to be setting up near the NC/SC border and air
mass south of the front becoming moderately unstable. Stronger
instability appears to be setting up over north Ga where mid
level lapse rates steeper and higher theta-e air located. As
cold front moves east expect this more unstable air to spread
into SC in the warm sector as temperatures rise to near 90.
Expect SFC based CAPE around 2000 J/kg as cap over central SC
weakens. CAMS suggest a MCS possible this evening near a triple
point low over the Upstate moving east near the front where
convergence will be strongest. SPC has slight risk north
Midlands. The convection may propagate to the southeast in warm
sector as outflows develop which increases severe threat for at
least the Columbia area. Therefore, raised pops all areas to
account for this potential. The severe threat appears to focused
in the early evening. Convection will move east and diminish
overnight. Mixing ahead of cold front will keep temps up a
bit...(upper 50s) by morning mainly in the Piedmont and west
Midlands with mid 60s in the east.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
Cold front will be pushing east of the forecast area early Wednesday
morning, with cooler and drier air filtering into the area through
the day.  The temperatures during the afternoon hours will be a good
10 to 15 degrees cooler than previous few days, with afternoon highs
across the Pee Dee in the lower 70s, while areas across the southern
CSRA reach the upper 70s.  Winds during the afternoon expected to
remain breezy, but below lake wind advisory criteria at this time.

The dry weather and below normal temperatures will remain through
Thursday night as high pressure settles across the area. As for t
Temperatures, Lows each night fall into the 40s.  Highs on Thursday
in the upper 60s to lower 70s.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
Temperatures continue to be below normal through Monday.  The deep
eastern US trough will bring another shortwave and surface front
into and through the area Friday night.  Moisture continues to be
limited ahead of the front which will also limit instability. Kept
mention of chance pops in rain showers Friday night with the frontal
passage. High temperatures will generally be in the 70s with lows in
the 40s to lower 50s.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
Guidance supports VFR Conditions through the period although
there is a threat of organized convection this evening. The
main threat for convection appears to be north of the
terminals...but elevated threat for CAE and CUB.

A frontal boundary has set up along the NC/SC border and the air
mass south of the front will be moderately to strongly unstable
this afternoon and evening. A weak area of low pressure is
expected to develop in the Upstate early this evening. Strong
convection may develop near the front/low pressure triple point
and track east-southeast this evening as a meso convective
system. Satellite at 17z indicating scattered cumulus across the
area with high thin clouds. Expect an increase in cumulus this
afternoon with mid level ceilings dominating. Will mention
thunderstorms in the vicinity at CAE and CUB this evening but
not at other terminals at the moment. Southwest winds 10 to 15
knots with gusts to around 20 knots diminishing this evening
then becoming west near 10 knots as cold front moves through
the area. Drier air will filter into the area Wednesday morning.

EXTENDED AVIATION OUTLOOK...A cold front will move into the
area Friday into Friday night with possible restrictions in
showers.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, May 5, 5:01 AM EDT, 14 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
501 AM EDT Tue May 5 2020

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035>038-041-115-116-
060915-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg-
Northern Lancaster-Southern Lancaster-
501 AM EDT Tue May 5 2020

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

Isolated to scattered severe storms may develop this evening along
a warm front in the Northern Midlands. Gusty winds and large hail
are the main threats.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 12:29 AM EDTSpecial Weather StatementCAEChesterfield31 min
May 5, 12:41 AM EDTSevere Thunderstorm WarningCAEChesterfield, Kershaw, Lancaster34 min
May 5, 1:17 AM EDTSpecial Weather StatementCAEChesterfield28 min
May 5, 1:23 AM EDTSevere Thunderstorm WarningCAEChesterfield24 min
May 5, 3:31 AM EDTSevere Thunderstorm WarningCAEFairfield, Newberry44 min
May 5, 4:07 AM EDTSevere Thunderstorm WarningCAEChesterfield, Fairfield, Kershaw, Lancaster, Newberry38 min
May 5, 4:28 AM EDTSpecial Weather StatementCAENewberry17 min
May 5, 4:47 AM EDTSpecial Weather StatementCAEChesterfield, Kershaw, Lancaster58 min
May 5, 5:25 AM EDTSpecial Weather StatementCAELee35 min
May 5, 6:33 PM EDTSevere Thunderstorm WarningCAEKershaw, Lancaster42 min
May 5, 6:55 PM EDTTornado WarningCAEKershaw, Lancaster35 min
May 5, 7:21 PM EDTSpecial Weather StatementCAEChesterfield24 min
May 5, 7:52 PM EDTSevere Thunderstorm WarningCAELancaster38 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.